Hail, Woodford
- When
- March 10, 3:12 PM CST to 3:17 PM CST
- Where
- Woodford County, 1.25 mi ESE of Spires
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.860, -88.950
A warm front lifted northward through central Illinois on March 10th, allowing temperatures to soar into the upper 70s and lower 80s. all topping their previous highs set back in 1955.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifted northward through central Illinois on March 10th, allowing temperatures to soar into the upper 70s and lower 80s. Record highs were established at Springfield (84 degrees), Peoria (83 degrees), and Lincoln (82 degrees)...all topping their previous highs set back in 1955. As an upper-level disturbance tracked eastward out of the Plains and interacted with the departing front, scattered supercell thunderstorms developed along and north of a Macomb to Pontiac line during the late afternoon. Some of these cells dropped giant hail (over 4 inches in diameter) across the southern part of the NWS Chicago County Warning Area (CWA). Further south in the NWS Lincoln coverage zone, the storms spawned 3 tornadoes across parts of Knox, Stark, and Marshall counties. After these initial cells tracked further northeast out of the area, a line of thunderstorms formed along an advancing cold front across the Illinois River Valley by late evening...with the storms eventually dropping south of the I-70 corridor toward daybreak on March 11th. The line initially produced a downburst with 80-90mph winds in Havana in Mason County, as well as 2 tornadoes further east in rural Mason County. Closer to sunrise, an additional tornado touched down near Yale in Jasper County before the storms exited into Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 10, 12:55 PM CST, 2 hours 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 155 PM CDT Tue Mar 10 2026 .KEY MESSAGES... - Severe thunderstorms are forecast late this afternoon into tonight, with the potential for strong tornadoes, large hail over 2 inches, and wind gusts over 70 mph. - Heavy rainfall tonight brings a risk of localized flash flooding, particularly for urban and low-lying areas. - A powerful cold front arrives Sunday, shifting temperatures sharply below normal for early next week. && .DISCUSSION... Issued at 155 PM CDT Tue Mar 10 2026 A volatile environment is developing across central Illinois this afternoon. Surface analysis at 1 pm showed a warm/stationary front extending from 1003 mb low pressure over northeast KS, across far southeast IA, and into northern IL just south of the I-80 corridor. South of this boundary MLCAPEs have risen to 2000+ J/kg over west central IL, and these are forecast to increase to near 3k J/kg by early evening as moisture pools on strong southwest low level flow. Deep layer shear at 45-55 kt is sufficient for sustained/organized updrafts and supercells given the background environment. Low level helicity is currently lacking south of the front, but this is forecast to increase late afternoon/evening as low pressure approaches and a 40-50 kt 925 mb jet develops. Before that jet develops, forcing for convective development this afternoon is nebulous, and may be tied to DPVA and convergence provided by a southwest moving lake front. 18z ILX sounding showed a cap near 850 mb, and this may be difficult to overcome this afternoon with such weak forcing, especially away from the front. CAMs have shown varying solutions from nothing to scattered cells over our far northern counties mid to late afternoon. For now confidence is low that we'll see much prior to 6 pm, but if development does occur, very large hail and damaging winds would be the most likely initial impacts given the very steep mid level laps rates and lack of low level helicity. Higher confidence that convective development will occur near to shortly after 6 pm as the low level jet rapidly increases. CAMs have shown better agreement both run to run and model to model that storm coverage and intensity will escalate near and northwest of the IL River Valley, with individual cells tracking northeast. 0-3 km shear vectors suggest that the supercell phase may be short-lived, before upscale growth into linear mode occurs. Nevertheless, a concerning environment for strong, long-track tornadoes exists for a few hours this evening given the instability and strong low level shear. For this reason, SPC has upgraded areas north of a Havana to Bloomington line to a Moderate Risk of severe storms (level 4 of 5). In this area, tornado probabilities are 15-30% within 25 miles of a point. Intensity estimates from SPC show EF3, or strong tornadoes, are expected within this region. Very large hail in excess of 2" is also a high concern resulting from very steep lapse rates and a favorable CAPE profile. As the storms grow into a linear complex overnight, we'll likely shift toward a damaging wind and heavy rain threat. HREF PMM shows some streaks of 2-3" where training occurs, which is reasonable given high PWATs. Thus localized flash flooding will become a concern, particularly in urban and low lying areas. Rain lingers into Wed morning, especially east of I-55 as the front slowly sags south. Much cooler air arrives behind the front, with NBM- guided lows in the upper 20s Wed night. Quiet weather is forecast for Friday and Saturday as high pressure moves across the Midwest. Temperatures trend warmer on Saturday ahead of the next major system. By Sunday, a strong low-pressure system tracks through the Great Lakes, pulling a sharp cold front through central Illinois. While some timing uncertainty exists, rain is forecast to transition to a brief period of snow or rain snow/mix Sunday night as temperatures plummet. High Confidence exists in a significant cool-down for early next week. The ECMWF EFI shows values below -0.8 for 2m temperatures, indicating a very unusual cold event for mid- March. CPC’s 6-10 day outlook reinforces this trend, favoringwell-below-normal temperatures. 25 && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1246 PM CDT Tue Mar 10 2026 Areas of MVFR ceilings early this afternoon should rise to VFR levels over the next few hours. South-southwest gradient winds will continue to be gusty through this evening, near 25 kt at times. The best coverage of TSRA is expected to develop early this evening near KPIA, then gradually shift southeast through the overnight. This will produce a long stretch of 6-10 hours where TSRA will be occurring at or near the central IL terminals. TSRA will diminish later tonight, then low clouds and scattered -SHRA will be common through Wed morning. Guidance has higher probabilities of IFR ceilings near the I-74 corridor Wed morning. Winds will veer west late tonight, and northwest Wed morning as a cold front pushes through. A lull in gusts is shown by some guidance early morning, then increasing gusts after 14-16z. 25 && .CLIMATE... Issued at 1249 PM CDT Sun Mar 8 2026 Record high temperatures for Tuesday: Location Tuesday ======== ========= Bloomington 78 (1893) Champaign 73 (1990) Charleston 79 (1990) Decatur 79 (1990) Lincoln 78 (1955) Olney 80 (1990) Peoria 77 (1955) Springfield 80 (1955) Geelhart && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 213 PM CDT Tue Mar 10 2026 ILZ027>031-036>038-041-111915- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason- 213 PM CDT Tue Mar 10 2026 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. There is an Moderate risk (level 4 of 5) for severe weather along and north of a Havana to Paxton line this afternoon through tonight. Two rounds of severe thunderstorms are possible. Round one will develop along and north of a warm front between 3pm and 7pm. Any cells that form at this time will rapidly become severe...resulting in a risk for strong tornadoes, very large hail, and damaging wind gusts. Round two will materialize from late evening into the overnight hours. Storms that form later in the event will mainly pose a risk for damaging wind gusts: however, a tornado cannot be ruled out. In addition, pockets of flash flooding will be possible where excessive rainfall rates overwhelm urban draining systems. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed 5pm to Midnight. Expected storm motion is toward the the northeast around 30-40 mph. ILZ040-042>053-111915- Schuyler-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon- 213 PM CDT Tue Mar 10 2026 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. There is an enhanced risk (level 3 of 5) for severe weather along and north of the I-72 corridor this afternoon through tonight. Two rounds of potentially severe thunderstorms are possible. Round one will develop along and north of a warm front between 3pm and 7pm. Any cells that form at this time will rapidly become severe...resulting in a risk for strong tornadoes, very large hail, and damaging wind gusts. Round two will materialize from late evening into the overnight hours. Storms that form later in the event will mainly pose a risk for damaging wind gusts: however, an isolated tornado cannot be ruled out. In addition, pockets of flash flooding will be possible where excessive rainfall rates overwhelm urban draining systems. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed 5pm to Midnight. Expected storm motion is toward the northeast around 30-40 mph. ILZ054>057-061>063-066>068-071>073-111915- Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 213 PM CDT Tue Mar 10 2026 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. There is a slight risk (level 2 of 5) for severe weather south of the I-72 corridor late this evening and overnight. One or more lines of thunderstorms will move across the area...with the primary risks being damaging wind gusts and isolated tornadoes. In addition, pockets of flash flooding will be possible where excessive rainfall rates overwhelm urban drainage systems. Minor flooding in ongoing on the Little Wabash River near Clay City and the Embarras River near Lawrenceville. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor flooding will continue on the Little Wabash River near Clay City and the Embarras River near Lawrenceville through the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Expected storm motion is toward the northeast around 30-40 mph. Copple
The Lincoln radar (KILX), 85 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
19 thunderstorm wind, 8 tornado, 5 hail, 2 flash flood. Local standard time, as filed.
Multiple power lines were blown down, a carport was snapped, and a large shipping container was flipped against a house north of the IL-180 and IL-167 intersection.
A tornado touched down about 4 miles west of West Jersey southwest of the intersection of Knox Road 2250 North and Knox Road 2350 East in far northeastern Knox County at 7:22 PM CDT. The tornado initially toppled a large shipping container and caused tree damage before crossing into western Stark County southwest of Walnut Creek at 7:23 PM CDT.
A steel post in a concrete setting was ripped out of the ground.
A grain silo was damaged.
This tornado crossed from far northeastern Knox County into Stark County southwest of Walnut Creek at 7:23 PM CDT. The tornado tracked eastward, damaging a few homes and outbuildings and snapping trees near the intersection of 100 East Road and 450 North Road. It then crossed IL-78 where it caused extensive siding damage, broke windows, and damaged the roof of a home before dissipating north of the intersection of 400 East Road and 400 North Road at 7:29 PM CDT.
A tornado touched down just northwest of Toulon at 7:30 PM CDT. The tornado tracked eastward, causing occasional minor tree damage before dissipating east of North Wyoming Road and south of 950 North Road at 7:37 PM CDT.
Video evidence from an Illinois River barge operator showed a tornado touched down west of the Illinois River about 3 miles north of Sparland at 8:01 PM CDT. The tornado crossed the Illinois River and tracked eastward, damaging numerous trees north of Lake Wildwood before dissipating just east of IL-89 and south of Sandy Creek at 8:18 PM CDT.
Several trees, power lines, and traffic lights were blown down across Havana as a result of a downburst.
A tornado touched down on the far east side of Havana near the Laurel Hill Cemetery at 11:52 PM CDT. The tornado tracked northeastward, snapping trees and downing numerous power poles along County Road 2130. A horse barn was partially destroyed and a horse was killed near the intersection of County Road 2200 and County Road 1900 about 1 mile west-northwest of Topeka before the tornado dissipated at 11:58 PM CDT.
A tornado touched down northeast of the intersection of County Road 2800 East and County Road 2000 North about 1 mile south-southeast of Forest City at 12:06 AM CDT March 11th. The tornado tracked northeastward, overturning several irrigation pivots and snapping trees along its path before crossing into southwestern Tazewell County south of the intersection of Jacobs Road and Nichols Road at 12:11 AM CDT.
This tornado crossed from Mason County into southwestern Tazewell County south of the intersection of Jacobs Road and Nichols Road at 12:11 AM CDT March 11th. The tornado continued northeastward to about 1 mile west of Green Valley where it snapped 8 power poles before dissipating at 12:15 AM CDT.
A street light pole was blown down.
Part of a large tree was blown onto a garage.
Power lines were blown down on Florida Court.
A large tree was blown onto a garage.
A fence was destroyed.
Multiple small trees were snapped, a pine tree was blown over, and a fence was damaged.
A shed was flipped upside down in the middle of the road near the intersection of 18th Street and Olive Avenue.
Air conditioner units were ripped off a building.
Power lines were blown down.
The sign and roof of a shopping center were damaged and traffic lights were snapped at 18th Street and Rudy Avenue.
A tree was blown across the road at Old US Highway 50 and Fox Creek Road.
A tornado touched down northeast of the intersection of North 1800th Street and East 2000th Avenue about 2 miles north-northwest of Yale at 6:10 AM CDT. The tornado tracked northeastward, damaging trees and destroying a barn south of the intersection of North 2000th Street and East 2100th Avenue before dissipating at 6:12 AM CDT.
A couple viaducts flooded in Decatur...with at least 5 vehicles stalling in the high water.
Two outbuildings sustained roof damage, trees were snapped, power lines were blown down, and a grain bin was knocked over.
Measured by a personal weather station.
A viaduct was flooded in Tolono, resulting in a road closure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyThe tornado archive for Illinois, 2026Warnings in Illinois, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319528, 1319535, 1319476, 1319537, 1319563, 1319487, 1319522, 1319505, 1319529, 1319538, 1319510, 1319517, 1319519, 1319540, 1319541, 1319530, 1319532, 1319542, 1319533, 1319543, 1319567, 1319544, 1319546, 1319547, 1319548, 1319564, 1319558, 1319560, 1319551, 1319490, 1319568, 1319555, 1319562, 1319571.